Press release

Three further batches of blood pressure and heart medication recalled from pharmacies

MHRA has recalled 3 batches of Losartan tablets due to contamination with the nitrosamine N-nitroso-N-methylamino butyric acid.

Precautionary Recall - Losartan

As a precautionary measure to protect public health, the Medicines and Healthcare products Regulatory Agency (MHRA) today recalled 3 batches of Losartan tablets due to contamination with the nitrosamine N-nitroso-N-methylamino butyric acid (NMBA). The affected batches can be viewed here.

The recall is taking place as part of the continued investigation into potential nitrosamine contamination of sartan containing medicines, a class of medicine to treat blood pressure and heart attacks and heart failures.

Currently there is no evidence that nitrosamine impurities can cause harm and patients are being advised to continue taking their medication.

The investigation into possible contamination of sartan medicines began in 2018, after the nitrosamine N-nitrosodimethylamine (NDMA), was identified in valsartan manufactured at a facility based in China.

Last year, the MHRA recalled batches of valsartan containing tablets to pharmacy level in July and November due to possible NDMA and N-nitrosodiethylamine (NDEA) contamination.

In January and February 2019 the MHRA recalled batches of irbesartan containing tablets after testing revealed possible contamination with NDEA.

The MHRA continues to monitor the situation in the UK and are comprehensively investigating the issue alongside the European Medicines Agency (EMA) and the European Directorate for the Quality of Medicines (EDQM).

Bernadette Sinclair-Jenkins, MHRA’s Manager, Regulatory Assessment Unit of the Inspection, Enforcement and Standards Division, said:

Our priority as regulator is to make sure the medicines you and your family take are effective and acceptably safe.

This recall shows we are continuing to investigate potential contamination of sartan containing medicines.

There is no evidence at present that medicines containing NDMA, NDEA or NMBA have caused any harm to patients and this recall is a precautionary measure.

Because of the risk associated with suddenly stopping high blood pressure medication, continue to take your medicines as prescribed by your doctor.

Please speak to your doctor or pharmacist if you have any concerns about your medicine.

Media enquiries

News centre
MHRA
10 South Colonnade

London
E14 4PU

Office hours are Monday to Friday, 8:30am to 5pm. For real-time updates including the latest press releases and news statements, see our Twitter channel at https://www.twitter.com/mhrapress

Published 21 March 2019